Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 65, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 4:41 AM EDT for Transylvania County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 4:41 AM EDT (08:41 UTC)
- Expired
- Jun 2, 1997, 5:30 AM EDT
- In force
- 49 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Transylvania County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:00 AM EDT | Thunderstorm Wind 50 | Connestee, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 020841 RRA SVRGSP NCC175-020930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 441 AM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ... EASTERN TRANSYLVANIA COUNTY AT 439 AM A SEVERE THUNDERSTORM WAS SHOWN BY RADAR ABOUT 5 MILES SOUTH SOUTHEAST OF BREVARD MOVING NORTH AT 25 MPH. LARGE HAIL IS VERY LIKELY WITH THIS STORM...AND THERE IS ALSO A VERY GOOD CHANCE OF DAMAGING WIND AS THE STORM ENCOUNTERS HIGH TERRAIN. FREQUENT INTENSE LIGHTNING WAS ALSO OCCURRING. |PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:57 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 2, 2:57 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
257 AM EDT MON JUN 2 1997
ALL: CHC TDY AND TNT...PROB CONT CHC FOR WED. BEST CHC FOR PRECIP SRN
CNTIES HWVR.
COLD POOL ALF IN EVIDENCE TNT WITH AN OUTBREAK OF THUNDERSTORMS WITH
LARGE HAIL IN NE GA AND WRN HALF OF SC UPST. HAIL AS LARGE AS
QUARTER-SIZE FROM SALEM JUST ALLED INTO OFFICE NOT MINUTES AGO. ATMOS
VERY VOLATILE...AND SHUD GET MORE SO THIS AFTN WITH EVEN COLDER AIR
ALF ADVCTNG TWRD UPST AND PDS OF SUN TO DESTABILIZE LWR LVLS. AFTN
CUD GET QUITE INTERESTING. CHC POPS SHUD CONT TDY...TNT.
UPR LOW FINALLY BEGINS TO FILL THIS RUN...AND GUIDANCE TRIES TO DROP
SFC LOW AND ASSD COLD FRONT CURNTLY IN NRN WV SOUTH INTO RGN...WTH
HI PRES BUILDING SOUTH FOR WED. ATMOS TO STAY UNSETTLED...BUT WITH NE
FLO FOR WED..CUD SEE LOW CLDS AND MORE STABLE CONDITIONS.
AVL 69/57/68 4/4/3
CLT 79/60/68 4/4/3
GSP 78/60/67 4/4/3
BURRUSIn the hours before
Local storm report, Jun 2, 3:01 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
301 AM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
220 AM 2 E SENECA SC WIND DAMAGE
06/02/97 OCONEE COUNTY COMMUNICATIONS
REPORTS TREES DOWN ON ONE
ROAD. ALSO HAIL REPORTED
AT PICKENS COUNTY BORDER
BUT NO SIZE GIVEN.
JONESLocal storm report, Jun 2, 3:02 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
301 AM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
220 AM 2 E SENECA SC WIND DAMAGE
06/02/97 OCONEE COUNTY COMMUNICATIONS
REPORTS TREES DOWN ON ONE
ROAD. ALSO HARIL REPORTED
AT PICKENS COUNTY BORDER
BUT NO SIZE GIVEN.
JONESLocal storm report, Jun 2, 3:49 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
349 AM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
343 AM WELLFORD SC 1.75 INCH HAIL
06/02/97 SPARTANBURG CITY POLICE REPORTED
341 AM 3 S GREENVILLE SC 1.75 INCH HAIL
06/02/97 GREENVILLE COUNTY COMMS REPORTED -
ALSO POWER OUTAGES
JONESLocal storm report, Jun 2, 3:51 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
349 AM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
343 AM WELLFORD SC 1.75 INCH HAIL
06/02/97 SPARTANBURG CITY POLICE REPORTED
341 AM 3 S GREENVILLE SC 1.75 INCH HAIL
06/02/97 GREENVILLE COUNTY COMMS REPORTED -
ALSO POWER OUTAGES
JONESLocal storm report, Jun 2, 3:59 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
359 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 AM GREENVILLE SC 1.00 INCH HAIL
06/02/97 GREENVILLE AMATEUR RADIO REPORTS AT
AUGUSTA ROAD - COUNTRY
CLUB AREA
JONESLocal storm report, Jun 2, 4:01 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
359 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 AM GREENVILLE SC 1.00 INCH HAIL
06/02/97 GREENVILLE AMATEUR RADIO REPORTS AT
AUGUSTA ROAD - COUNTRY
CLUB AREA
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:28 AM EDT | Severe Thunderstorm Warning | GSP | Polk | 62 min |
| Jun 2, 5:51 AM EDT | Severe Thunderstorm Warning | GSP | McDowell | 54 min |
| Jun 2, 6:32 AM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 58 min |
| Jun 2, 7:30 AM EDT | Severe Thunderstorm Warning | GSP | Burke | 45 min |
| Jun 2, 8:03 AM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Rutherford | 27 min |
| Jun 2, 9:26 AM EDT | Flash Flood Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 9:26 AM EDT | Severe Thunderstorm Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 1:10 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 50 min |
| Jun 2, 2:17 PM EDT | Severe Thunderstorm Warning | GSP | Rowan | 43 min |
| Jun 2, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 27 min |
| Jun 2, 2:46 PM EDT | Severe Thunderstorm Warning | GSP | Gaston | 29 min |
| Jun 2, 2:49 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 5:32 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.